Alert archive / Arizona / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 46, NWS Flagstaff, AZ

September 1, 2019Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 1, 2019, 6:36 PM MST for Yavapai County, Arizona. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 2019, 6:36 PM MST (01:36 UTC)
Expired
Sep 1, 2019, 6:57 PM MST
In force
21 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 1, 3:37 PM MSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2019-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2019-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
2858 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 2:34 PM MST, 4 hours 2 minutes earlier.

Area forecast discussion, Sep 1, 2:34 PM MST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
234 PM MST Sun Sep 1 2019

.SYNOPSIS...Active monsoon conditions are expected to continue
through much of this week. Temperatures will cool off noticeably
over the next couple days.

&&

.DISCUSSION...Isolated to scattered thunderstorms have developed
early this afternoon, mainly along and south of the Mogollon Rim.
The primary hazards with these storms has been locally heavy
rainfall and gusty winds. Radar trends and latest hi-res guidance
continues to indicate a damaging wind threat as storms move off
the higher terrain late this afternoon into the evening. The area
of most concern is across Yavapai and Gila counties where very
warm boundary layers and moderate CAPE values exist. Convection
may linger well into the evening hours before diminishing
overnight.

Shower and thunderstorm chances look to become more widespread on
Monday as moisture continues to increase across the region. At
this moment, it looks like the best instability and moisture will
reside over Coconino and Yavapai counties. Storm motion looks to
generally be toward the west-northwest throughout the day. Heavy
rainfall and flash flooding will be a concern. We also expect a
cooling trend to begin Monday after several days of well above
normal temperatures.

The remainder of the week is likely to feature daily chances for
afternoon showers and storms, along with near normal high
temperatures. Long range model guidance continues to indicate the
potential for a trough to impact the region next weekend,
resulting in enhanced storm activity. Stay tuned.

&&

.AVIATION...For the 00Z package...Shower and thunderstorm chances
will continue along and south of the Mogollon Rim this evening.
Expect chances to diminish late in the evening and overnight. More
widespread shower and thunderstorm activity will develop on Monday.
Gusty winds to 35+ kts and localized MVFR conditions possible near
thunderstorms. Elsewhere, light winds. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Widespread shower and thunderstorm chances are
expected over the next couple days. A cooling trend will occur, but
temperatures will remain above normal.

Wednesday through Friday...Expect cooler temperatures, with active
monsoon conditions through this period.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TPS
AVIATION...TPS
FIRE WEATHER...TPS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Sep 1, 3:54 PM MST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
354 PM MST Sun Sep 1 2019

AZZ008-018-037-012345-
Yavapai County Valleys and Basins-Northern Gila County-Yavapai County
Mountains-
354 PM MST Sun Sep 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND YAVAPAI COUNTIES UNTIL
445 PM MST...

At 353 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles west of Oxbow Estates, or 10 miles west of Payson, moving
southwest at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Horseshoe Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
east central Arizona...and west central Arizona.

LAT...LON 3402 11192 3413 11199 3432 11147 3416 11137
      3400 11166 3400 11174
TIME...MOT...LOC 2253Z 061DEG 24KT 3421 11151

MAS
Local storm report, Sep 1, 4:09 PM MST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
409 PM MST SUN SEP 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     PAYSON                  34.24N 111.33W
09/01/2019                   GILA               AZ   LAW ENFORCEMENT

            PAYSON POLICE REPORT MULTIPLE TREES AND
            POWER POLES DOWN IN THE CITY.

&&

JJ
Special weather statement, Sep 1, 4:19 PM MST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
419 PM MST Sun Sep 1 2019

AZZ008-037-020000-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
419 PM MST Sun Sep 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 500 PM
MST...

At 418 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles southwest of Ash Fork to near
Clarkdale. Movement was southwest at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Chino Valley, Prescott Valley, Clarkdale, Verde Village, Yavapai
County Fairgrounds, Bridgeport, Cottonwood, Paulden, Jerome, Mingus
Mountain Campground, Playground Group Campground and Potato Patch
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
west central Arizona.

LAT...LON 3504 11290 3449 11215 3471 11197 3522 11269
TIME...MOT...LOC 2318Z 044DEG 10KT 3512 11270 3470 11212

MAS
Special weather statement, Sep 1, 5:05 PM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
505 PM MST Sun Sep 1 2019

AZZ008-016-037-038-020045-
Yavapai County Valleys and Basins-Yavapai County  Mountains-Oak Creek
and Sycamore Canyons-Eastern Mogollon Rim-
505 PM MST Sun Sep 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES
UNTIL 545 PM MST...

At 505 PM MST, Doppler radar was tracking a strong thunderstorm near
Village At Oak Creek, or 10 miles southeast of Sedona. This storm was
nearly stationary.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Yavapai and
Coconino Counties including I-17 between the Country Overlook and
the Sedona Exit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
west central Arizona.

LAT...LON 3466 11169 3477 11174 3483 11166 3482 11166
      3481 11165 3480 11165 3480 11156 3479 11155
TIME...MOT...LOC 0005Z 323DEG 0KT 3476 11166

MAS
Special weather statement, Sep 1, 5:22 PM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
522 PM MST Sun Sep 1 2019

AZZ008-037-038-020100-
Yavapai County Valleys and Basins-Yavapai County  Mountains-Oak Creek
and Sycamore Canyons-
522 PM MST Sun Sep 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 600 PM
MST...

At 521 PM MST, Doppler radar was tracking a strong thunderstorm over
Bridgeport, or 12 miles southwest of Sedona, moving southwest at 20
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clarkdale, Verde Village, Bridgeport, Cottonwood, Page Springs,
Cornville, Jerome, Dead Horse Ranch State Park and Tuzigoot National
Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
west central Arizona.

LAT...LON 3486 11195 3472 11182 3458 11199 3477 11216
TIME...MOT...LOC 0021Z 053DEG 19KT 3476 11197

MAS
Special weather statement, Sep 1, 6:16 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
616 PM MST Sun Sep 1 2019

AZZ008-037-020200-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
616 PM MST Sun Sep 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 700 PM
MST...

At 616 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Chino Valley to near Camp
Verde. Movement was southwest at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Camp Verde, Chino Valley, Prescott Valley, Prescott, Dewey-humboldt,
Mcguireville, Cherry, Prescott Airport, Montezuma Castle National
Monument, Prescott Gateway Mall, Yavapai County Fairgrounds, Yavapai
Campground, Middle Verde, Lake Montezuma, Cottonwood, Mingus Mountain
Campground, Playground Group Campground, Clear Creek Campgrounds,
Potato Patch Campground and Powell Springs Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
west central Arizona.

LAT...LON 3462 11262 3432 11182 3458 11162 3483 11236
TIME...MOT...LOC 0116Z 035DEG 11KT 3475 11234 3455 11176

MAS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 5:05 PM MSTSpecial Weather StatementFGZ40 min
Sep 1, 5:22 PM MSTSpecial Weather StatementFGZYavapai38 min
Sep 1, 6:02 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Sep 1, 6:16 PM MSTSpecial Weather StatementFGZYavapai44 min
Sep 1, 6:29 PM MSTSevere Thunderstorm WarningFGZYavapai31 min
Sep 1, 8:18 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Sep 1, 9:46 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Sep 2, 3:11 PM MSTSpecial Weather StatementFGZYavapai34 min
Sep 2, 3:37 PM MSTSpecial Weather StatementFGZYavapai38 min
Sep 2, 4:14 PM MSTAreal Flood AdvisoryFGZYavapai2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.